Alert archive / Nebraska / Wind Advisories in 2008

Wind Advisory 9, NWS Hastings, NE

April 20, 200824 counties in Nebraska; 6 counties in Kansas

NWS Hastings, NE issued this wind advisory at Apr 20, 2008, 3:16 AM CDT for 24 counties in Nebraska; 6 counties in Kansas. It took effect at Apr 20, 2008, 12:13 PM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2008, 3:16 AM CDT (08:16 UTC)
In effect from
Apr 20, 2008, 12:13 PM CDT
Expired
Apr 20, 2008, 2:47 PM CDT
In force
3 hr
Issued by
NWS Hastings, NE
All 30 counties

Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Valley County, NE, Webster County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 27 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3338 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGID 200816
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
316 AM CDT SUN APR 20 2008

...STRONG SOUTHEAST WINDS THIS AFTERNOON AND EARLY EVENING...

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201630-
/O.NEW.KGID.WI.Y.0009.080420T1800Z-080421T0100Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...ORD...GREELEY...
FULLERTON...LOUP CITY...ST. PAUL...CENTRAL CITY...OSCEOLA...
LEXINGTON...KEARNEY...GRAND ISLAND...AURORA...YORK...ELWOOD...
HOLDREGE...MINDEN...HASTINGS...CLAY CENTER...GENEVA...
BEAVER CITY...ALMA...FRANKLIN...RED CLOUD...SUPERIOR...NELSON...
HEBRON
316 AM CDT SUN APR 20 2008

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING. 

SOUTHEAST WINDS WILL INCREASE BY AFTERNOON WITH SUSTAINED WINDS OF
OF 25 TO 35 MPH WITH GUSTS OF 40 TO 45 MPH EXPECTED.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

HEINLEIN
2 follow-up statements
000 
WWUS73 KGID 201715
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1215 PM CDT SUN APR 20 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
210100-
/O.EXT.KGID.WI.Y.0009.080420T1713Z-080421T0100Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...ORD...GREELEY...
FULLERTON...LOUP CITY...ST. PAUL...CENTRAL CITY...OSCEOLA...
LEXINGTON...KEARNEY...GRAND ISLAND...AURORA...YORK...ELWOOD...
HOLDREGE...MINDEN...HASTINGS...CLAY CENTER...GENEVA...
BEAVER CITY...ALMA...FRANKLIN...RED CLOUD...SUPERIOR...NELSON...
HEBRON
1215 PM CDT SUN APR 20 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

SOUTH TO SOUTHEAST WINDS OF 25 TO 35 MPH WILL BE NOTED ACROSS
SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THROUGH EARLY
EVENING. GUSTS TO 45 MPH ARE LIKELY...ESPECIALLY ALONG AND EAST 
OF HIGHWAY 281. 

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. 

$$
000 
WWUS73 KGID 201947
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
247 PM CDT SUN APR 20 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
202100-
/O.CAN.KGID.WI.Y.0009.000000T0000Z-080421T0100Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...ORD...GREELEY...
FULLERTON...LOUP CITY...ST. PAUL...CENTRAL CITY...OSCEOLA...
LEXINGTON...KEARNEY...GRAND ISLAND...AURORA...YORK...ELWOOD...
HOLDREGE...MINDEN...HASTINGS...CLAY CENTER...GENEVA...
BEAVER CITY...ALMA...FRANKLIN...RED CLOUD...SUPERIOR...NELSON...
HEBRON
247 PM CDT SUN APR 20 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE WIND
ADVISORY. THOUGH SOUTH WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS
ARE EXPECTED THROUGH EARLY EVENING...WIND SPEEDS WILL BE BELOW
ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Apr 20, 12:10 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 20, 12:10 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1210 AM CDT SUN APR 20 2008

.AVIATION...06Z TAF. VFR CONDITIONS ARE EXPECTED THROUGH THE TAF
PERIOD. THE BIGGEST WEATHER FACTOR IN THE NEXT 24 HOURS WILL BE
THE INCREASING SOUTHERLY WINDS DURING THE DAY WITH GUSTS NEAR
30KTS POSSIBLE.

&&

PREV DISCUSSION... /ISSUED 250 PM CDT SAT APR 19 2008/

SHORT TERM...THROUGH 12Z TUESDAY. VERY PLEASANT DAY WITH HIGH
PRESSURE FROM FROM THE EASTERN DAKOTAS TO EASTERN KANSAS. LIGHT
WINDS AND TEMPERATURES IN THE 60S TO LOWER 70S.

THE MAIN ISSUE SUNDAY IS INCREASING WINDS AND TEMPERATURES. WINDS
WILL SHOW A SHARP INCREASE LATE TONIGHT AND EARLY SUNDAY WITH STRONG
LOW LEVEL JET OVERHEAD AND TIGHT SURFACE PRESSURE GRADIENT IN PLACE. AS
WITH YESTERDAY/S RUN...BOTH THE NAM/GFS DEPICT A BRIEF PERIOD OF LOW
LEVEL CLOUDS INFRINGING ON THE WESTERN CFWA FOR A SHORT TIME SUNDAY
MORNING. STRONG WINDS BELT THE AREA ALL DAY WITH GUSTS OVER 35 MPH
LIKELY. DID MY BEST NOT TO LOWER TEMPERATURES SUNDAY FROM LOWER
80S...ALTHOUGH IS SETTLED ON A RANGE FROM 78 TO 83 ACROSS THE CWFA.
HAVE SOME CONCERN WITH SOUTHEAST DIRECTIONAL FLOW AND MOISTURE
INCREASE IMPACT THOSE TEMPS.

COLD FRONT IS TIMED BY GFS/NAM TO BE WORKING THROUGH THE EASTERN
CWFA SHORTLY AFTER DAWN MONDAY. LOW CLOUDS CONTINUE TO BE SHOWN
BY BOTH MODELS AS STREAMING UP AHEAD OF THE FRONT...AND IMPACTING
THE EASTERN CWFA FOR A TIME MONDAY. CONTINUED WITH A SMALL RISK OF
THUNDERSTORMS NEAR THE FRONT IN THE EXTREME SOUTHEAST CWFA LATE
MONDAY AFTERNOON...AND THEN ACROSS MOST OF THE CWFA MONDAY NIGHT.
MONDAY NIGHT LOOKS MORE LIKELY...AS SHORT WAVE MOVES OUT OF THE
ROCKIES AND RIDES ALONG/NORTH OF THE FRONT. AREAS TO THE EAST
OF THE CWFA ARE FAVORED WITH BETTER MOISTURE...AND ARE THE TARGETED
QPF AREA PER MODELS...BUT WITH DEVELOPMENT ON OR VERY NEAR THE
CWFA...A SMALL RISK APPEARS REASONABLE.

LONG TERM...12Z TUESDAY THROUGH SATURDAY. PRECIPITATION CHANCES
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT ARE THE MAIN FOCUS.

DRY CONDITIONS AND SEASONAL TEMPERATURES ARE ANTICIPATED EARLY IN
THE PERIOD. SURFACE HIGH PRESSURE BUILDS INTO THE REGION ON TUESDAY
BENEATH A QUASI-ZONAL FLOW ALOFT AS SHORTWAVE ENERGY PIVOTING AROUND
UPPER LOW OVER CENTRAL CANADA STAYS NORTH OF THE AREA. THE FLOW ALOFT
TRANSITIONS TO SOUTHWESTERLY ON WEDNESDAY AHEAD OF THE NEXT UPPER
TROUGH PUSHING INTO THE WESTERN CONUS. MEANWHILE SURFACE HIGH
PRESSURE SLIDES EAST WHILE THE LEE TROUGH DEEPENS TO THE
WEST...BRINGING EAST/SOUTHEAST SURFACE WINDS TO THE REGION WHICH
WILL HELP BEGIN TO DRAW DEEPER MOISTURE BACK INTO THE AREA. THE
SOUTHWEST WIND FLOW ALOFT WILL FAVOR SOME WARMING...BUT THIS WILL BE
TEMPERED BY THE EAST/SOUTHEAST WIND COMPONENT SO HAVE ONLY WARMED
TEMPS SLIGHTLY FROM TUESDAY.

SHOWER AND THUNDERSTORM CHANCES THEN RETURN WEDNESDAY NIGHT AS THE
LOW LEVEL JET CRANKS UP AHEAD OF APPROACHING UPPER TROUGH AND
ACCOMPANYING SURFACE TROUGH/COLD FRONT. ENSUING LOW-LEVEL MOISTURE
TRANSPORT/THETA-E ADVECTION/ISENTROPIC LIFT (305K) ALL FAVOR
SHOWER/THUNDERSTORM DEVELOPMENT WITH DECENT ELEVATED INSTABILITY IN
PLACE. THE MAIN QUESTION THURSDAY/THURSDAY NIGHT THEN BECOMES
FRONTAL TIMING AS MODELS CONTINUE TO WAVER WITH THIS. WILL HANG ONTO
THUNDERSTORM CHANCES THURSDAY AND THURSDAY NIGHT WITH THE COLD FRONT
EXPECTED TO SWEEP THROUGH SOMETIME DURING THIS PERIOD AHEAD OF UPPER
TROUGH AXIS MAKING SLOW EASTWARD PROGRESS INTO THE PLAINS. THINGS
THEN LOOK TO DRY OUT BY FRIDAY WITH THE CWA EXPECTED TO BE IN THE
DRIER AND MORE STABLE POST FRONTAL AIRMASS BY THIS TIME.
TEMPERATURES ARE A TOUGH CALL ON THURSDAY AS THEY WILL BE STRONGLY
DEPENDENT ON FRONTAL TIMING...WHICH REMAINS ELUSIVE AT THIS POINT.
HAVE AIMED HIGHS IN THE LOWER 60S NORTH TO AROUND 70 SOUTH FOR
NOW...BEFORE DROPPING INTO THE UPPER 50S TO MID 60S ON FRIDAY BEHIND
THE FRONT.

CONSIDERABLE MODEL DIFFERENCES AND HENCE FORECAST UNCERTAINTY
DEVELOP BY FRIDAY NIGHT AND SATURDAY. THE LAST TWO RUNS OF THE GFS
AND ECMWF HAVE BEEN TOTALLY OUT OF PHASE WITH ONE ANOTHER DURING
THIS PERIOD...WITH THE GFS ADVERTISING PRONOUNCED UPPER RIDGING
BUILDING IN WHILE THE ECMWF STILL HAS DEEP TROUGHING IN PLACE ACROSS
THE CENTRAL CONUS. GENERALLY STAYED CLOSE TO HPC GUIDANCE DURING
THIS TIME...WHICH FAVORED THE ECMWF SOLUTION. LEFT FORECAST DRY FOR
THESE LATTER PERIODS GIVEN THE UNCERTAINTY...BUT COULD END UP
NEEDING SOME POPS FRIDAY NIGHT/SATURDAY IF THE ECMWF SOLUTION OF
SWINGING MORE SHORTWAVE ENERGY THROUGH THE LONGWAVE TROUGH HOLDS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&
Hazardous weather outlook, Apr 19, 2:22 PM CDT, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE HASTINGS NE
222 PM CDT SAT APR 19 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
222 PM CDT SAT APR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR SOME AREAS EAST OF
STATE HIGHWAY 14 LATE MONDAY AFTERNOON...AND ACROSS MOST OF SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS MONDAY NIGHT.

THUNDERSTORMS ARE BACK IN THE FORECAST AGAIN FROM WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Wind Advisories in Nebraska, 2008Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.